Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Frequency fitting of rational approximations to the exponential functions


Authors: A. Iserles and S. P. Nørsett
Journal: Math. Comp. 40 (1983), 547-559
MSC: Primary 41A20; Secondary 65L05
DOI: https://doi.org/10.1090/S0025-5718-1983-0689470-X
MathSciNet review: 689470
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Rational approximations to the exponential function are considered. Let $ R = P/Q$, $ \deg P = \deg Q = n$, $ R(z) = \exp (z) + \mathcal{O}({z^{2n - 1}})$ and $ R( \pm iT) = \exp ( \pm iT)$ for a given positive number T. We show that this approximation is A-acceptable if and only if T belongs to one of intervals, whose endpoints are related to zeros of certain Bessel functions. The existence of this type of approximation and its connection to diagonal Padé approximations is studied. Approximations which interpolate the exponential on the imaginary axis are important in the numerical analysis of highly-oscillatory ordinary differential systems.


References [Enhancements On Off] (What's this?)

  • [1] G. A. Baker, Jr., Essentials of Padé Approximants, Academic Press, New York, 1975. MR 0454459 (56:12710)
  • [2] B. L. Ehle & Z. Picel, "Two-parameter, arbitrary order, exponential approximations for stiff equations," Math. Comp., v. 29, 1975, pp. 501-511. MR 0375737 (51:11927)
  • [3] A. Iserles & M. J. D. Powell, "On the A-acceptability of rational approximations that interpolate the exponential function," IMA J. Numer. Anal., v. 1, 1981, pp. 241-251. MR 641308 (83a:65015)
  • [4] J. D. Lambert, Frequency Fitting in the Numerical Solution of Ordinary Differential Equations, Tech. Rep. NA/25, Univ. of Dundee, Dundee, Scotland, 1978. MR 515570 (80c:65151)
  • [5] W. Liniger & R. A. Willoughby, "Efficient integration methods for stiff systems of ordinary differential equations," SIAM J. Numer. Anal., v. 7, 1970, pp. 47-66. MR 0260181 (41:4809)
  • [6] S. P. Nørsett, "C-polynomials for rational approximation to the exponential function," Numer. Math., v. 25, 1975, pp. 39-56. MR 0410189 (53:13939)
  • [7] E. D. Rainville, Special Functions, Macmillan, New York, 1967. MR 0107725 (21:6447)
  • [8] G. Wanner, E. Hairer & S. P. Nørsett, "Order stars and stability theorems," BIT, v. 18, 1978, pp. 475-489. MR 520756 (81b:65070)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A20, 65L05

Retrieve articles in all journals with MSC: 41A20, 65L05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1983-0689470-X
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society